Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Omaha, NE

February 29, 2004Pottawattamie County, Iowa; Douglas County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Feb 29, 2004, 6:10 PM CST for Pottawattamie County, Iowa; Douglas County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2004, 6:10 PM CST (00:10 UTC)
Expired
Feb 29, 2004, 6:45 PM CST
In force
35 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Pottawattamie County, IA, Douglas County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 6:25 PM CSTHAIL 0.75Omaha, NE72ND AND GROVER
Feb 29, 6:25 PM CSTHAIL 0.75Omaha, NE72ND AND GROVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS53 KOAX 010010
SVROAX
IAC155-NEC055-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
609 PM CST SUN FEB 29 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 645 PM CST

* AT 607 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF WATERLOO TO
  10 MILES SOUTH OF RALSTON...OR FROM 19 MILES WEST OF OMAHA TO 14
  MILES SOUTH OF OMAHA...MOVING NORTH AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO...RALSTON...MILLARD
  VALLEY...OMAHA...ELKHORN...BOYS TOWN
  UNDERWOOD...OAKLAND...MCCLELLAND

AT 608 PM...A WIND GUST TO 62 MPH WAS REPORTED IN GRETNA. 

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4120 9633 4118 9530 4139 9528 4138 9640

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:47 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 29, 2:47 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CST SUN FEB 29 2004

.DISCUSSION...

LATEST REGIONAL RADAR PIX INDICATING HEAVY BAND OF PCPN PASSING THRU
THE SOUTHERN CWA. 1HR PCPN TOTALS FROM THE 19Z AND 20Z MTR OBS ACROSS
EASTERN KS INDICATE AMOUNTS WERE APPROACHING A QUARTER OF AN INCH.
RAIN CONTINUOUS FROM NEB SOUTHWARD THRU EASTERN KS INTO EASTERN TX...
FEEDING INTO COPIOUS LOW LEVEL GULF MOISTURE. ACTIVITY MAINLY AHEAD
OF A SURFACE COLD FRONT EXTENDING FROM A SURFACE LOW PRESSURE CENTER
OVER WESTERN KS. WEST OF THE SURFACE LOW...THE COLD AIR BOUNDARY
EXTENDED FROM THE CENTRAL DAKOTAS INTO EASTERN WY WITH TEMPS
GENERALLY IN THE MID TO UPPER 20S. MEANWHILE...WATER VAPOR PIX
SHOWING IMPRESSIVE MAIN UPPER LOW SPINNING OVER THE CENTRAL HIGH
PLAINS.

MAIN CONCERN THIS PACKAGE IS WHERE AND WHEN PCPN TYPE WILL CHANGE...
AS WELL AS WHEN TO END IT. CHECK OF THE MODELS INDICATE NO REAL
SIGNIFICANT DEVIATIONS FROM THE PREVIOUS RUN...ALTHOUGH IT SEEMS
THIS MORNINGS ETA IS TRYING TO SLOW THE SYSTEM DOWN A BIT.
NEVERTHELESS...MODEL CONFIDENCE IS QUITE HIGH IN THE SHORT TERM.
EXPECT PCPN TO CONTINUE OVERNIGHT ACROSS THE CWA...THEN SUBSIDE
SOMEWHAT SOUTHERN SECTIONS AS THE SURFACE LOW MOVES INTO EASTERN NEB
BY 12Z. ALL INDICATIONS ARE THAT CAA ON THE BACKSIDE OF THE SURFACE
LOW SHOULD BEGIN BY DAWN MONDAY OVER EASTERN NEB WITH PCPN CHANGING
OVER TO SNOW OVER NE NEB...AND A RAIN/SNOW MIXTURE SOUTH. HAVE
DECIDED TO KEEP LESSER POPS OVER SOUTHERN SECTIONS OF THE CWA FOR THE
MOST PART AS AM UNSURE HOW MUCH INFLUENCE DRY SLOTTING WILL
CONSTITUTE. STILL DONT ANTICIPATE MUCH SNOW ACCUMULATIONS NORTHEAST
AS SYSTEM PULLS QUICKLY AWAY DURING MAX CAA INTO THE CWA. FOR NOW...
AM THINKING AROUND AN INCH OR SO NORTHEAST NEB/WEST CENTRAL IA...AND
LESS THAN AN INCH FOR AREAS SOUTH BY EVENTS END LATE MONDAY
AFTERNOON. AM INCLINED THOUGH TO KEEP SLGT CHANCES FOR -SN IN
NORTHEAST NEB MONDAY EVENING IN CASE OF ANY LEFT OVER WRAP AROUND
STUFF.

IN THE EXTENDED PERIODS....LOW CONFIDENCE AT THIS POINT FOR MID WEEK
PCPN. THE ETA AND GFS HAVE SHIFTED QPF MAXES SOUTHWARD FROM
PREVIOUS SOLUTION...AND CONCERNED THAT THIS MAY BE THE TREND FOR
UPCOMING RUNS. STILL...WILL MAINTAIN SMALL POPS WED FOR RA/SN NE
NEB...AND RA E CNTRL AND SE NEB. WED NITE THRU THU MORNING...WILL
GRADUALLY END SN CHANCES FROM NORTH TO SOUTH OVER THE CWA.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEE
Hazardous weather outlook, Feb 29, 5:45 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CST SUN FEB 29 2004

NEZ011-012-015>018-030>033-042-043-011200-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-THURSTON-WAYNE-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-011200-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL TRACK ACROSS PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA EARLY THIS EVENING AS THE LOW LEVEL JET
INCREASES IN THE PRESENCE OF DEEP LAYER SHEAR AND STEEP LAPSE
RATES.  THESE STORMS MAY PRODUCE DAMAGING WINDS OR A BRIEF TORNADO
TOUCHDOWN.  LIGHTNING WILL ALSO BE ASSOCIATED WITH THESE STORMS.

THE MOST FAVORED AREA FOR SCATTERED STORMS IS SOUTH OF A LINE
FROM MAPLETON IOWA TO DAVID CITY SOUTHWARD.
DUE TO THE FAST MOVEMENT OF THIS WEATHER SYSTEM...THE BULK OF THE
STORMS SHOULD BE PUSHING INTO CENTRAL IOWA BY 9PM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 6:19 PM CSTSevere Thunderstorm WarningOAXWashington41 min
Feb 29, 6:51 PM CSTSevere Thunderstorm WarningOAXJefferson39 min
Feb 29, 7:30 PM CSTSevere Thunderstorm WarningOAXSaline45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.